Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 48, NWS Pittsburgh, PA

July 5, 2018Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 5, 2018, 7:07 AM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2018, 7:07 AM EDT (11:07 UTC)
Expired
Jul 5, 2018, 10:00 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 22 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:48 AM EDTHEAVY RAIN 1.8Ross Township, PASINCE 6AM.
Jul 5, 7:55 AM EDTFLASH FLOODNorthview Heights, PASPRING GARDEN AVE. FLOODED AT WILSON RD. VEHICLE STRANDED. CORRECTED FOR LOCATION IN THE NORTH HILLS
Jul 5, 8:15 AM EDTFLASH FLOODEvergreen, PAHOUSE FLOODING ON PEOPLE RD. FROM NELSON RUN. OCCUPANT STRANDED.
Jul 5, 8:21 AM EDTFLASH FLOODEvergreen, PAPORT AUTHORITY BUS WITH PASSENGERS TAKING ON WATER AND DISABLED AT THOMPSON RUN RD. AND EVERGREEN RD. SWIFT WATER TEAM DISPATCHED.
Jul 5, 9:08 AM EDTFLASH FLOODMillvale, PARESIDENCE FLOODED AT 11 SEDGWICK ST. SIX PEOPLE STRANDED ON SECOND FLOOR.
Jul 5, 9:57 AM EDTFLASH FLOODShaler Township, PARESIDENCE HAD A PORTION OF ITS FOUNDATION WASHED AWAY AT 1506 WALTERS AVE.
Jul 5, 10:05 AM EDTHEAVY RAIN 2.27Ross Township, PA2.27 INCHES FROM 6 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 11.1 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WGUS51 KPBZ 051107
FFWPBZ
PAC003-051400-
/O.NEW.KPBZ.FF.W.0048.180705T1107Z-180705T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
707 AM EDT THU JUL 5 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Central Allegheny County in southwestern Pennsylvania...

* Until 1000 AM EDT.

* At 702 AM EDT, radar indicated repeated clusters of thunderstorms
  were once again producing heavy rain across portions of the north
  hills.  Given several heavy rainfall events over the past several
  days in these same areas, flash flooding will occur quickly over 
  the hilly, urbanized terrain.

  FLASH FLOODING...Expected.

  ESTIMATED RAINFALL...Up to 1 inch since 530 AM.

  ADDITIONAL RAINFALL...At least an additional inch of rainfall is
  likely through 8 AM.

* Some locations that may experience flooding include...
  Ross Township...                  West View...
  Shaler Township...                O'hara Township...
  Bellevue...                       Reserve Township...               
  Fox Chapel...                     Millvale...
  Etna...                           Sharpsburg...

This includes Parkway North between West View and just north
of downtown Pittsburgh, as well as route 28 between downtown
and Etna and Sharpsburg.
 
Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4054 7990 4048 7992 4048 8005 4054 8005

$$

Bookbinder
2 follow-up statements
908 
WGUS71 KPBZ 051226
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
826 AM EDT THU JUL 5 2018

PAC003-051400-
/O.CON.KPBZ.FF.W.0048.000000T0000Z-180705T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
826 AM EDT THU JUL 5 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT FOR
CENTRAL ALLEGHENY COUNTY...

At 813 AM EDT, trained weather spotters reported nearly 2 inches of
rain in Ross Township, with similar radar estimates extending over
toward Reserve Township. 

FLASH FLOODING...Nearly certain. This is becoming a dangerous and
potentially deadly situation during the morning rush hour.

ESTIMATED RAINFALL...Between 1 and 2 inches of rain has fallen across 
the warned area since 6 AM. 

ADDITIONAL RAINFALL...At least an additional inch of rain is expected
through 9 AM.

Some locations that may experience flooding include...
Ross Township...                  Reserve Township...               
Shaler Township...                O'hara Township...
Bellevue...                       West View...
Fox Chapel...                     Millvale...
Etna...                           Sharpsburg...

This includes Parkway North between West View and just north
of downtown Pittsburgh, as well as route 28 between downtown
and Etna and Sharpsburg.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown! Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4054 7990 4048 7992 4048 8005 4054 8005

$$

Bookbinder
340 
WGUS71 KPBZ 051347
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
947 AM EDT THU JUL 5 2018

PAC003-051400-
/O.CON.KPBZ.FF.W.0048.000000T0000Z-180705T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegheny PA-
947 AM EDT THU JUL 5 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT FOR
CENTRAL ALLEGHENY COUNTY...

As of 9 AM, flash flood flooding and several rescues were ongoing 
across the portions of the Pittsburgh north hills. Torrential 
rainfall had come to an end before 9 AM, and additional rainfall is
not expected for the next several hours. This should allow for the 
rapid urban runoff and flash flooding to subside by the 10 AM 
expiration time of this warning. 

FLASH FLOODING...Ongoing, but should be ending shortly.

ESTIMATED RAINFALL... Measured rainfall amounts up to two and a
half inches have been observed.

ADDITIONAL RAINFALL...None.

Some locations that are experiencing  flooding include...
Reserve Township..               Ross Township...
Shaler Township...               O'hara Township...
Millvale...                      Bellevue...
West View...                     Etna...
                
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4054 7990 4048 7992 4048 8005 4054 8005

$$

Bookbinder

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:47 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 5, 4:47 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
447 AM EDT Thu Jul 5 2018

.SYNOPSIS...
Heavy rainfall and thunderstorms will persist throughout
Thursday ahead of cold front. Dry weather and seasonal
temperatures are expected over the weekend and into the
beginning of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Isolated showers are starting to once again develop across our
region--mainly focused in the ridges and southern Ohio for now.
Storms with little to no movement will have to be monitored
closely for any flooding potential. Also, areas that have had heavy
downpours late last night will be vulernable if heavy showers
quickly return.

Unfortunately, more showers and storms will continue throughout
the day as a shortwave over the upper level ridge moves in. The
risk for excessive rainfall for our region will once again be a
threat. A Flash Flood Watch has been issued for our PA counties
starting at noon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...

High POPs will continue across our region as the cold front
continues to push in this evening; the Flash Flood Watch is
expected to continue until midnight.

Dry conditions will gradually move in Friday morning as a
strong sfc high pressure pushes in from the Midwest.
Temperatures will finally be a bit below the seasonal average in
the upper 70s. Throughout the weekend the dewpoints will be in
the comfortable mid to lower-50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

High pressure will maintain dry conditions with less humidity
until Monday. Once the sfc high weakens and moves further south,
southwestern flow will bring moisture back into the region. Rain
showers and thunderstorm could return as early as Tuesday
evening.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Patchy MVFR fog will improve to VFR at all sites by mid morning.
Thunderstorms are expected to develop ahead of an approaching
cold front this afternoon with visibility restrictions in heavy
rain and strong winds.

OUTLOOK...
VFR conditions through the weekend behind a Friday cold front.
Breezy north winds between 15 to 20 knots are likely Friday
behind the front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 5, 6:01 AM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
601 AM EDT Thu Jul 5 2018

PAZ007>009-013>016-020>023-029-031-073>076-061015-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-
601 AM EDT Thu Jul 5 2018

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, west central Pennsylvania and western
Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is also a marginal threat of severe weather with damaging winds
the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021-509>514-
061015-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
601 AM EDT Thu Jul 5 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...Today and Tonight.

There is also a marginal threat of severe weather with damaging winds
the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:31 PM EDTSpecial Weather StatementPBZAllegheny44 min
Jul 4, 8:37 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland113 min
Jul 4, 9:26 PM EDTSevere Thunderstorm WarningPBZButler34 min
Jul 4, 10:43 PM EDTAreal Flood AdvisoryPBZAllegheny, Westmoreland4 hr
Jul 4, 11:08 PM EDTFlash Flood WarningPBZForest3 hr
Jul 5, 2:51 AM EDTAreal Flood AdvisoryPBZWestmoreland3 hr
Jul 5, 2:55 AM EDTAreal Flood AdvisoryPBZIndiana, Westmoreland3 hr
Jul 5, 4:10 AM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 8 more19 hr
Jul 5, 4:18 AM EDTAreal Flood AdvisoryPBZIndiana3 hr
Jul 5, 5:32 AM EDTAreal Flood AdvisoryPBZArmstrong, Indiana3 hr
Jul 5, 5:40 AM EDTAreal Flood AdvisoryPBZAllegheny, Westmoreland94 min
Jul 5, 12:59 PM EDTSpecial Weather StatementPBZMercer31 min
Jul 5, 1:02 PM EDTSpecial Weather StatementPBZButler28 min
Jul 5, 1:31 PM EDTSpecial Weather StatementPBZBeaver29 min
Jul 5, 1:44 PM EDTSpecial Weather StatementPBZMercer31 min
Jul 5, 1:55 PM EDTSevere Thunderstorm WarningPBZButler, Mercer, Venango35 min
Jul 5, 2:00 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence30 min
Jul 5, 2:39 PM EDTSevere Thunderstorm WarningPBZBeaver36 min
Jul 5, 2:44 PM EDTSevere Thunderstorm WarningPBZButler31 min
Jul 5, 2:50 PM EDTSpecial Weather StatementPBZJefferson55 min
Jul 5, 3:03 PM EDTAreal Flood AdvisoryPBZClarion73 min
Jul 5, 3:13 PM EDTSpecial Weather StatementPBZBeaver47 min
Jul 5, 3:34 PM EDTSevere Thunderstorm WarningPBZBeaver, Washington41 min
Jul 5, 3:58 PM EDTSpecial Weather StatementPBZIndiana47 min
Jul 5, 5:04 PM EDTSevere Thunderstorm WarningPBZWashington56 min
Jul 5, 5:32 PM EDTSevere Thunderstorm WarningPBZGreene, Washington58 min
Jul 5, 6:09 PM EDTSevere Thunderstorm WarningPBZGreene, Washington51 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.